Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 160, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 24, 2022, 5:06 PM CDT for Humboldt County, Palo Alto County, Pocahontas County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2022, 5:06 PM CDT (22:06 UTC)
- Expired
- Aug 24, 2022, 5:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Humboldt County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:19 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 24, 2:19 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 219 PM CDT Wed Aug 24 2022 .DISCUSSION.../Tonight through Wednesday/ Issued at 219 PM CDT Wed Aug 24 2022 Key Messages: -Showers and thunderstorms possible along a boundary passing across Iowa this evening into Thursday morning. A few stronger storms possible but overall severe threat is low. -Additional thunderstorm chances this weekend Discussion: A diffuse area of low pressure is nicely depicted in GOES Day Cloud Phase imagery, centered over northwest Iowa with clouds expanding across Iowa and Minnesota. Shower activity associated with the initial plume of warm air advection lasted through much of the morning before dissipating, bringing very isolated pockets of rain to some. By mid afternoon this has largely dissipated save for a few areas in northern Iowa. This evening the primary forcing associated with the low will pass across the area. While forcing remains modest a few stronger storms are still possible. Model soundings indicate ~1500 J/kg CAPE but little in the way of shear to assist with storm organization. Should stronger storms develop, winds would be the primary concern owing to drier air in the low levels. With deep warm cloud layers and abundant mid level moisture, pockets of heavy rain are possible - just a small shower earlier today produced 0.66" of rain in Waukee this morning. Similar efficiency is likely this evening. Even so, any hydrologic problems with storms tonight are unlikely. The boundary will sag into southern Iowa by tomorrow morning with a few light showers possibly lingering there into midday. other than the possibility of lingering showers south on Thursday, the rest of the work week will remain fairly quiet within an area of subsidence. Precipitation chances return to the area for the weekend as a trough approaches out of the central and northern plains. Showers and thunderstorms will move into Iowa Saturday morning with chances continuing through Sunday. Forcing with this system is once again fairly weak so the severe threat is quite low at this time. Ensemble guidance continues to point towards only light QPF of a quarter to half inch. The pattern looks to remain somewhat active into next week with several shortwaves bringing opportunities for precipitation. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1234 PM CDT Wed Aug 24 2022 VFR conditions will prevail into the afternoon. By this evening thunderstorms may develop along a boundary and slowly move south across the area into Thursday morning. Behind the precipitation fog may develop on Thursday morning, mainly confined to far northern Iowa, and have included brief visibility restrictions to KMCW. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous weather outlook, Aug 24, 3:38 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 338 PM CDT Wed Aug 24 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 338 PM CDT Wed Aug 24 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are expected mainly over northern Iowa this evening before shifting into southern Iowa tonight. The risk for severe weather is low, although a severe storm or two remain possible across northern Iowa this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday CHances for showers and thunderstorms continue on Thursday in the south and east and again over the weekend. The threat for severe weather remains low on Thursday and will be determined for the weekend in upcoming forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.